Return to Previous Page

Avoiding Drug Interactions

Allergy and Asthma image

People often combine foods. For example, chocolate and peanut butter might be considered a tasty combination. But eating chocolate and taking certain drugs might carry risks. In fact, eating chocolate and taking monoamine oxidase (MAO) inhibitors, such as Nardil (phenelzine) or Parnate (tranylcypromine), could be dangerous.

Drugs with Food and Beverages
Consequences of drug interactions with food and beverages may include delayed, decreased, or enhanced absorption of a medication. Food can affect the bioavailability (the degree and rate at which a drug is absorbed into someone’s system), metabolism, and excretion of certain medications. Examples of drug interactions with food and beverages include the following:

⇒ Alcohol If you are taking any sort of medication, it’s recommended that you avoid alcohol, which can increase or decrease the effect of many drugs.

⇒ Grapefruit juice Grapefruit juice is often mentioned as a product that can interact negatively with drugs, but the actual number of drugs the juice can interact with is less well known.

⇒ Chocolate MAO inhibitors are just one category of drugs that shouldn’t be consumed with excessive amounts of chocolate. The caffeine in chocolate can also interact with stimulant drugs such as Ritalin (methylphenidate), increasing their effect, or by decreasing the effect of sedative-hypnotics such as Ambien (zolpidem).

Drugs with Dietary Supplements
Research has shown that 50 percent or more of American adults use dietary supplements on a regular basis. Dietary supplements include vitamins, minerals, amino acids, and herbs or botanicals, as well as other substances that can be used to supplement the diet. Examples of drug interactions with dietary supplements include the following:

⇒ St. John’s Wort This herb is considered an inducer of liver enzymes, which means it can reduce the concentration of medications in the blood.

Some antihistamines can increase the depressant effects (such as sleepiness) of a sedative or tranquilizer.

⇒ Vitamin E Taking vitamin E with a blood-thinning medication, such as Coumadin, can increase anti-clotting activity and may cause an increased risk of bleeding.

⇒ Ginseng This herb can interfere with the bleeding effects of Coumadin. In addition, ginseng can enhance the bleeding effects of heparin, aspirin, and nonsteroidal anti-inflammatory drugs, such as ibuprofen, naproxen, and ketoprofen. Combining ginseng with MAO inhibitors, such as Nardil or Parnate, may cause headache, trouble sleeping, nervousness, and hyperactivity.

Drugs with Other Drugs
Two out of every three people who visit a doctor leave with at least one prescription for medication. Close to 40 percent of the U.S. population receives prescriptions for four or more medications. And the rate of adverse drug reactions increases dramatically after a person is on four or more medications. Examples of drug interactions with other drugs include the following:

⇒ Cordarone (amiodarone) The U.S. Food and Drug Administration issued an alert in August 2008, warning people about taking Cordarone to correct abnormal rhythms of the heart and the cholesterol-lowering drug Zocor (Simvastatin).

⇒ Antihistamines Over-the-counter antihistamines are drugs that temporarily relieve a runny nose or reduce sneezing, itching of the nose or throat, and itchy, watery eyes. If you are taking sedatives, tranquilizers, or a prescription drug for high blood pressure or depression, you should check with a doctor before you start using antihistamines. Some antihistamines can increase the depressant effects (such as sleepiness) of a sedative or tranquilizer. The sedating effect of some antihistamines combined with a sedating antidepressant could strongly affect your concentration level. Operating a car or any other machinery could be particularly dangerous if your ability to focus is impaired. Antihistamines taken in conjunction with blood pressure medication may cause a person’s blood pressure to increase and may also speed up the heart rate.

 

Source: U.S. Food and Drug Administration, www.fda.gov

This article was originally published in Coping® with Allergies & Asthma magazine, September/October 2009.